How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4486
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I am currently taking 1mg of Lunesta at 9pm each night. I

This answer was rated:

I am currently taking 1mg of Lunesta at 9pm each night. I am having the following side effects. hallucinations, frequent memories of the past,a headache with a burning &negative sensation in my mouth, decreased thinking ability during the day,increased paranoia& depression,and a substantial amount seems to stay in my system until 9pm the next evening Would a decrease in the amount of the drug be sufficient to eliminate these side effects and if so what would be a reasonable amount to take or should I request the Lunesta be discontinued and if so how should I wean off of it? Also what might be a better alternative

Hi there,

Welcome to Just answer !

Kindly please answer a few queries..

1) What is your underlying diagnosis ?

2) Are there any other drugs that you are taking ? If yes please mention their names and doses ?

3) Since how long a duration have you been taking lunesta ?

4) Did all of this worsening in your symptoms took place after starting on lunesta ? Were paranoia, hallucinations depression , flashbacks of past ,etc present before the start of lunesta and did they deteriorate after starting on lunesta ?

I will get back to you once you reply to my queries.


Customer: replied 3 years ago.

I have a diagnosis of Schizo Affective Type Disorder.

I am on Lisinopril HCTZ 20-12.5, Abilify 20mg, Sertraline 100mg, Venlafaxine ER 150mg, Venlafaxine XR 75mg, Lorazepam 2mg -3Xa day, Saphris 10mg -2X a day Synthroid 50mcg-only 1/2 a day
I have been taking Lunesta for aaapprox. 6 mo.

Yes these symptoms appeared after taking lunesta except for the paranoia which increased

Thanks for the valuable inputs.

Well you see lunesta that you have been using at 1 mg is unlikely to produce such side effects or worsen them , reason being this dose is sub-standard dose of this drug plus this drug at 2 mg dosing rarely produces side effects of depression and hallucinations but no paranoia , so at even lower dose than the usually given 2 mg dose the precipitation of these symptoms becomes even rarer.

In fact with the use of lorazepam in your current drug regime which is a benzodiazepine drug used for sedation and anti anxiety effects , the effects of lunesta at a sub-standard dose possibly have become masked thereby making this drug useless ever since it came to use by you. In other words this drug lunesta did not find any significant use in managing your symptoms in the first place because it is much weaker drug in the midst of more powerful drugs that you have been using plus it has been used at a sub-standard dose for an adult , so all in all this drug had worked insignificantly in your situation and is unlikely to be the force behind worsening of your symptoms.

So it is only best to come off this drug lunesta since it has no use in your condition and now after 6 months of use of this drug that too at substandard dose your body possibly has become resistant against it anyways.

So wean this drug off by taking half of 1 mg dose for 1 week followed by taking the half of 1 mg every alternate day for another 1 week and then completely stopping the drug.

Now as far as your current symptoms are concerned , they are most possibly attributable to your underlying schizo-affective disorder since it is notorious for leading to such waxing and waning of symptoms during the course of the illness.So the worsening of the symptoms is most likely due to your underlying condition therefore i encourage you to ask your doctor to revise your drug regime by increasing the dose of abilify to 30 mg / day and adding a mood stabilizing drug such as valproate at dose of 300 mg twice a day in place of saphris which is not providing any extra benefits as there is a better drug of the same class of anti psychotics such as abilify already in use to manage the same symptoms for which saphris works so why to unnecessary overburden you with the same genre of drugs , instead a mood stabilizer in it's place will bring stability in your mood swings and allay your depression and hallucinations and paranoia by working in tandem with the other drugs.

I hope this helps.

Kindly discuss this with your doctor .

Wish you all the best.

Please kindly leave a Positive rating if you are satisfied with the answer as only then will i be credited for my service.


Dr. Kaushik and other Mental Health Specialists are ready to help you
Customer: replied 3 years ago.

By adding the valporate and elimnating the saphris would the lorazepam still be required for the anxiety

Customer: replied 3 years ago.

When I checked valporate on the reviews said it could cause liver damage , excessive weight gain and strong headaches.....have you found this to be true?

Yes lorazepam for initial 2-3 weeks of replacement of saphris with valproate shall be required as this much duration will be taken by this transition from one drug to the other to reach steady state levels.

Yes valproate does effect liver in some users and is contraindicated in those who have liver condition, if you are in this category then you should not take it but instead you use lamictal or topamax as a mood stabilizer , but having said that valproate shall be tried if you do not have liver pathology because these side effects that you have listed although they occur with it's use but they occur only in few patients while most patients tolerate the drug well without facing any such side effects.

I hope this helps.


Customer: replied 3 years ago.

So what you are saying is that the Valproate replaces eventually both the Saphris and Lorazepam but all other meds are continued including the antidepressants. When I looked the drug up it listed Valproate that what you meant. I also came across Depakote ER and Lithium when trying to find out exactly what Valproate was so I wasnt sure if there was a specific brand name or generic name used Im sorry I didnt think of these questions intially but am having difficulty sleeping . I am willing to pay more for the advice if necessary.

Valproate is sodium valproate which is it's generic name , anyways if you mention valproate to your doctor it will be understood.

Yes i am saying that valproate has got the capacity to replace both saphris and lorazepam , saphris immediately and lorazepam as time passes by , say 2-3 weeks as it gets settled in your system.

Depakote ER is also a mood stabilizer and so is lithium , while lithium has comparatively more side effects and rigorous monitoring requirements , depakote er is almost similar in action to valproate , so it can be used too if you are not keen on using valproate. Depakote er is divalproex sodium generic wise.

Valproate is available in tablet form in the doses of 300 mg , 500 mg .

I hope this helps.


Customer: replied 3 years ago.

Thank you for all of your excellant advice

You are most welcome.

Take care.


Related Mental Health Questions